Alert archive / Montana / Flash Flood Warnings in 2007

Flash Flood Warning 13, NWS Glasgow, MT

July 2, 2007Sheridan County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 2, 2007, 2:44 PM MDT for Sheridan County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2007, 2:44 PM MDT (20:44 UTC)
Expired
Jul 2, 2007, 5:45 PM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 022045
FFWGGW
MTC091-022345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 545 PM MDT.

* AT 241 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE...
  RAYMOND PORT OF ENTRY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4886 10503 4887 10421 4900 10421 4900 10503

$$

GFF
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WGUS75 KGGW 022222
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
420 PM MDT MON JUL 2 2007

MTC091-022345-
SHERIDAN-
420 PM MDT MON JUL 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR 
NORTHERN SHERIDAN COUNTY...

AT 418 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
OVER THE WARNED AREA. UP TO 3 INCHES OF RAIN HAD FALLEN AT THE PORT 
OF RAYMOND SINCE 230 PM.

LOCATIONS IN THE WARNING INCLUDE...
  RAYMOND PORT OF ENTRY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING 
FOR NORTHEAST MONTANA.

LAT...LON 4886 10503 4887 10421 4900 10421 4900 10503

$$

GFF
WEATHER.GOV/GLASGOW
000 
WGUS75 KGGW 022338
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
537 PM MDT MON JUL 2 2007

MTC091-022347-
SHERIDAN-
537 PM MDT MON JUL 2 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR NORTHERN
SHERIDAN COUNTY...

THE THUNDERSTORM THAT PRODUCED THE FLASH FLOODING AROUND THE PORT OF 
RAYMOND HAD MOVED OUT OF THE AREA. THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING 
FOR NORTHEAST MONTANA.

LAT...LON 4886 10503 4887 10421 4900 10421 4900 10503

$$

GFF
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:57 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 2, 1:57 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
157 PM MDT MON JUL 2 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
ONE MORE ROUND OF THUNDERSTORMS TONIGHT...SOME LIKELY SEVERE...TO
BE FOLLOWED BY DRY WEATHER HEADING TOWARD THE 4TH OF JULY.

TONIGHT...THE AREA REMAINS IN A MOIST AND HIGHLY UNSTABLE SOUTHWEST
FLOW ALOFT.  A STRONG SHORTWAVE THAT WAS IN CENTRAL OREGON THIS
MORNING IS NOW PUSHING THROUGH IDAHO AND INTO WESTERN MONTANA.  THIS
SHORTWAVE SHOULD BE THE TRIGGER FOR SCATTERED THUNDERSTORMS
TONIGHT.  SOME OF THESE STORMS WILL LIKELY TURN SEVERE.  EARLY ON
THE CELLS ARE LIKELY TO BE MORE DISCRETE WITH THE PRIMARY THREAT OF
LARGE HAIL.  AS THE LOW LEVEL JET KICKS IN LATER TONIGHT AND BEGINS
TO SHIFT EAST THE CONVECTION WILL LIKELY DEVELOP INTO AN MCS IN
EXTREME EASTERN MONTANA OR WESTERN NORTH DAKOTA.  AT THIS POINT THE
THREAT OF DAMAGING WIND WILL BE ON THE INCREASE...ALTHOUGH ANY
SUPERCELLS THIS EVENING WILL HAVE THE THREAT OF DAMAGING WIND
GUSTS.

A SPECIAL 18Z SOUNDING HAD A MODEST CAP AROUND 850MB.  CONTINUED
STRONG DAYTIME HEATING SHOULD EASILY ERODE THE CAP.  MODIFYING THE
SOUNDING FOR A HIGH IN THE UPPER 80S GIVES AN LI OF -8C AND ABOUT
2800 J/KG ABOVE THE LFC.  ALREADY HAVE SEEN SOME STORMS DEVELOP IN
SOUTHERN SASKATCHEWAN THAT HAVE QUICKLY TURNED STRONG TO SEVERE.
SHOULD BEGIN TO SEE MORE INITIATION ACROSS CENTRAL MONTANA DURING
THE NEXT COUPLE OF HOURS...AND THINGS ARE LOOKING PRIME FOR SEVERE
WEATHER JUST ABOUT ANYWHERE ACROSS THE CWA THIS EVENING...ALTHOUGH
IT MAY TAKE A LITTLE LONGER TO ERODE THE CAP ACROSS THE SOUTHEAST
ZONES.

TUESDAY...LINGERING CONVECTION POSSIBLE ACROSS THE EASTERN ZONES
THROUGH ABOUT MID-MORNING DEPENDING ON JUST WHERE THE MCS DEVELOPS
AND TRACKS TONIGHT.  IN THE WAKE OF THIS SYSTEM A STRONG RIDGE
BEGINS TO BUILD NORTH FROM AROUND LAS VEGAS WITH THE UPPER FLOW
BECOMING WEST/NORTHWEST.  THIS SHOULD DRY THINGS OUT AND STABILIZE
THE ATMOSPHERE...AND FINALLY PUT AN END TO WHAT HAS BEEN AN ACTIVE
PERIOD OF CONVECTION.  500MB HEIGHTS ARE EXPECTED TO BE WELL INTO
THE 580S (DAM) WITH 1000-500MB THICKNESS VALUES IN THE 570S (DAM)...
AND TEMPERATURES WILL CONTINUE TO BE ABOVE AVERAGE.

TUE NIGHT & WEDNESDAY...THE STRONG HOT/DRY RIDGE SLOWLY BUILDS
NORTH.  THIS WILL KEEP THE AREA FAIRLY STABLE AND DRY WITH ABOVE
AVERAGE TEMPERATURES.  OTHER THAN A FEW TWEAKS TO RAISE TEMPERATURES
A BIT AT A FEW OF THE NORMAL HOT SPOTS ACROSS THE WESTERN ZONES DID
NOT MAKE ANY CHANGES. CB

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPDATE...MODELS ARE MAINTAIN THE IDEA OF AN UPPER RIDGE OVER THE
AREA UNTIL SATURDAY. THIS WILL BRING HOT AND DRY WEATHER WITH IT.
RIDGE FLATTENS OVER THE WEEKEND WHICH SHOULD DELIVER A COLD FRONT
THAT THE MODELS ARE TIMING FOR LATE SATURDAY AT THIS POINT. ADDED
A SLIGHT CHANCE OF THUNDERSTORMS TO PART OF THE AREA FOR SUNDAY
AND SUNDAY NIGHT FOR A SHORTWAVE PASSING THROUGH. OTHERWISE...NO
SIGNIFICANT CHANGES TO THE FORECAST. FORRESTER

PREVIOUS LONG TERM...
GOOD MODEL AGREEMENT THROUGH FRIDAY WITH RIDGE BUILDING OVER THE
HIGH PLAINS. VERY WARM AND DRY UNDER THE RIDGE WITH TEMPERATURES
PUSHING TOWARD 100 ON FRIDAY. MORE UNCERTAINTY FOR THE WEEKEND AS
MODELS INDICATING SHORTWAVE/COLD FRONT SLIDING ACROSS MONTANA TO
FLATTEN OUT THE RIDGE AND COOL TEMPERATURES. GENERAL CONSENSUS OF
THE MODELS IS FOR COLD FRONT PASSAGE ON SATURDAY BUT WITH A DELAY
IN THE INFLUX OF COLDER AIR...MAKING FOR STILL TOASTY WEATHER
SATURDAY.

WITH THE FLATTENING OF THE RIDGE WILL ALSO COME A RETURN TO MORE
ACTIVE SHORTWAVE PATTERN...AND A RELATED INCREASE IN THUNDERSTORM
POTENTIAL. THIS SHOULD LAST THROUGH THE END OF THE FORECAST PERIOD
WHEN THE RIDGE REBOUNDS TO THE WEST. EBERT

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH THE NEXT 24
HOURS. ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA THIS AFTERNOON AND TONIGHT WHICH MAY BRING BRIEF
PERIODS OF MVFR AND IFR CONDITIONS DUE TO HEAVY RAIN. WINDS WILL
BE VARIABLE DUE TO VARIOUS OUTFLOWS BEING GENERATED BY
THUNDERSTORMS THROUGH TONIGHT. THE WINDS WILL BECOME NORTHWEST 10
TO 15 KNOTS AFTER A FRONTAL SYSTEM PASSES LATE TONIGHT. GFF

&&

.CLIMATE...
IT LOOKS LIKE THIS JULY 4TH WILL BE SUNNY AND DRY IN GLASGOW.
HISTORICALLY THERE IS A GOOD CHANCE OF RAIN ON THE 4TH OF JULY.
THERE HAS BEEN RAIN IN GLASGOW 9 TIMES ON THE 4TH OF JULY SINCE
1988. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 2, 9:04 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
904 AM MDT MON JUL 2 2007

MTZ016>027-059>062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
904 AM MDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS NORTHEAST MONTANA
TODAY AND TONIGHT. SOME OF THESE STORMS WILL BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE
THUNDERSTORMS WILL BE IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 2, 9:17 AM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
917 AM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             14 NE WINNETT           47.15N 108.14W
07/01/2007  E1.00 INCH       PETROLEUM          MT   PUBLIC

            THE HAIL FELL FROM APPROXIMATELY 400-420 PM.

&&

BOGEL
Local storm report, Jul 2, 10:53 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1053 AM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             N MOSBY                 46.99N 107.89W
07/01/2007  E1.50 INCH       GARFIELD           MT   TRAINED SPOTTER

            HAIL RANGED FROM MARBLE TO PING PONG SIZE. WINDS WERE
            ESTIMATED AT 40 TO 50 MPH.

&&

JIMB
Local storm report, Jul 2, 11:00 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1100 AM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 N MOSBY               47.09N 107.88W
07/01/2007  E1.75 INCH       GARFIELD           MT   PUBLIC

            A WOMAN WAS CAUGHT OUTSIDE AND RECEIVED SEVERAL BRUISES.
            TIME OF THE EVENT EAS ESTIMATED TO BE NEAR 500 PM.

&&

JIMB
Local storm report, Jul 2, 11:12 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1112 AM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     18 ESE WINNETT          46.90N 108.00W
07/01/2007  E60 MPH          PETROLEUM          MT   PUBLIC

            WINDS LASTED TWO MINUTES, THEN QUICKLY DIED OFF.

&&

JIMB
Local storm report, Jul 2, 2:36 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
236 PM MDT MON JUL 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             14 N PLENTYWOOD         48.98N 104.56W
07/02/2007  E0.75 INCH       SHERIDAN           MT   CO-OP OBSERVER

            HAIL MARBLE TO PENNY SIZE. WINDS ESTIMATED AT 45 TO 50
            MPH.

&&

JIMB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:18 PM MDTSevere Thunderstorm WarningGGWSheridan42 min
Jul 2, 3:00 PM MDTSevere Thunderstorm WarningGGWSheridan60 min
Jul 2, 3:58 PM MDTSevere Thunderstorm WarningGGWSheridan62 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningGGWSheridan28 min
Jul 2, 5:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min

Nearby

Flash Flood Warnings in Montana, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.